Skip to Content

View Additional Section Content

Naloxone: Rapidly Reverses an Opioid Overdose

Naloxone is a non-addictive prescription medication used to rapidly reverse an opioid overdose. Learn more about what naloxone is, who can get it, and when and how to use it.

What is Naloxone?

According to the National Institute on Drug Abuse, naloxone is a medication called an “opioid antagonist” used to rapidly reverse an opioid overdose. Used in opioid overdoses, naloxone counteracts the life-threatening depression of the central nervous system and respiratory system that an overdose can cause. Naloxone binds to opioid receptors in the

body to reverse and block the effects of other opioids to restore normal breathing to someone experiencing an overdose within two to eight minutes. Naloxone is a non-addictive prescription medication and has no potential for abuse. If opioids are present, the medication takes effect to counter the overdose. If opioids are absent, the person will not be harmed in any way from the use of naloxone.

Who Can Give Naloxone to Someone Who Has Overdosed?

Community members, friends, family, and bystanders can lawfully administer the drug to someone who is experiencing an overdose. In the state of Pennsylvania, a standing order has been issued, meaning anyone can print the order and take it to a local pharmacy to be filled. It is recommended that individuals who wish to obtain naloxone receive training to recognize symptoms of an overdose and learn how to properly administer naloxone.

To find the where to get naloxone near you, view this map.

How is Naloxone Given?

There are three FDA-approved formulations of naloxone, which can be administered through injection into a vein or muscle (even through clothing), sprayed into the nose, or administered via auto-injector (similar to an epi-pen), which includes voice instructions. Your pharmacist can provide detailed instructions on how to administer naloxone. Note that the standing order for naloxone only applies to medication administered via nasal spray or auto-injector.

When to Use Naloxone

If you are having trouble distinguishing whether someone is overdosing, it is best to treat the situation like an overdose. According to the Center for Disease Control and Prevention, the following are signs of an overdose:

  • Loss of consciousness
  • Unresponsive to outside stimulus
  • Awake, but unable to talk
  • Slow, shallow breathing
  • Pale, blue, grey, or cold skin
  • Choking or gurgling sounds
  • Limp body
  • Slow or erratic heartbeat

If someone is making unfamiliar sounds while sleeping, try to wake him or her up. Many loved ones think a person was snoring, when in fact he or she was overdosing. These situations are a missed opportunity to intervene and save a life.

If you notice the above symptoms:

  1. Call 911 immediately.
  2. Administer naloxone, if available.
  3. Try to keep the person awake and breathing.
  4. Lay the person on their side to prevent choking.
  5. Stay with him or her until emergency workers arrive.

Find a Physician
Search Our Directory

215-481-MEDI
215-481-6334

Schedule a
Test

215-481-EXAM
215-481-3926